Jump to content
CrazyBoards.org

NSAID + lithium + others


Recommended Posts

My long-running prescription for Celebrex ran out this week, so I went to the school health clinic to get a new script to tide me over until my rheumatology appointment next month. Since it isn't a terribly effective drug for me (I miss Vioxx -- it was beautiful), the doctor wanted to switch me to one of the older generation of NSAIDs, "like Motrin only stronger." I pleaded med interactions and walked out with a prescription for Celebrex.

Now, what would happen if I were to drop the Celebrex? Is there any way to know without actually doing so? I know NSAIDs (with Celebrex specifically studied) raise serum concentration levels of lithium, so I assume my levels would drop without a lithium dose adjustment, but are there any other predictable surprises I should know about? And have any studies been done on the effects of older NSAIDs with lithium and the rest of my cocktail?

I'm quite leery about making any changes to my meds right now. I mean, I'm finally STABLE! I'm stressed to the edge of endurance, but I'm handling it with flexibility and thoughtfulness and the occasional beating of an innocent pillow. I'm not hypomanic. I'm not depressed. My bipolar drugs are actually WORKING. I don't want to mess that up.

On the other hand, I would like to find a medication more effective in managing my pain and minimizing inflammation, if possible. Preferably one that won't eat my stomach lining to nothing. If Vioxx worked, there might be something else that will, right?

I really don't want this to turn into a gamble with my body and my brain. I can live with my body as is as long as I get to stay stable. I don't care if you can give me the form and function of Angelina Jolie if I don't get to have my head together.

Ugh.

Any thoughts? Experiences? Anything?

Link to comment
Share on other sites

any of the nsaids will fuck about with lithium because lithium is renally excreted, and nsaids will change your kidney filtration, usually downwards, which will jack up the lithium. but if the celebrex works, keep it. as i understand it the real problems are in people at risk of heart disease, and it has negligible benefits over the older nsaids in terms of gastrointestinal bleeding. personally, i like the old nsaids. they've got a lot of therapeutic experience, they're cheap, and they knock my pain on the head in decent quantities, (i have an inflammatory arthritis).

Link to comment
Share on other sites

Thanks for your comments, Stinky. I guess I just really don't want to do anything which would affect the effectiveness of my psych meds... but the Celebrex isn't working as it should be working, and I'd like to be less dependent on elasticized bandages and Magic Bags for basic daily function. In any case, I have a month before I see my rheumatologist again. That's one month in which we might (I hope) find a working dose of Strattera, so at least I'd be fucking with fewer drugs at once. New script on THAT one comes Friday. Yay?

(Eighty per cent of my local friends are officially diagnosed as somehow mentally ill. Does this mean something?)

Link to comment
Share on other sites

(Eighty per cent of my local friends are officially diagnosed as somehow mentally ill.  Does this mean something?)

It means you're lucky to have people around who understand?!  I dunno.  I think we gravitate towards each other.  Either that or it's contagious  ;)

Link to comment
Share on other sites

  • 2 weeks later...

I can't believe I didn't see this sooner. 

Anyway, I have moderately severe knee problems (3 surgeries) and the only thing that clears my knee pain (and I'm on opiates too) is Daypro (oxaprozin).  It is the best.  I was put on Celebrex for a while when it first came out in the late 90s despite the fact I am allergic to sulfa drugs (discovered the big warning on the PI sheet myself, thanks doctor.)  By the time the others came out, I was happy on Daypro.  I take it will a bit of food (like a piece of bread) and it's fine in my stomach.  I believe my doc said it was one of the better ones with lithium (as he and I are still trying to find the right combo for me) but of course you should check with both your doctors.  But it might be worth looking into.

Link to comment
Share on other sites

  • 1 month later...

hi,

I'm betting my last, lonely dollar that your Lithium will be affected by your Celebrex. Celebrex is harder on your stomach and liver than some of the other NSAIDs, so with the Li it seems that you should just get checked out more regularly for any signs of damage, and watch your own sensations/symptoms for yourself.

I used to take Celebrex for a rotator cuff injury, and that made me aware of all the joint pain I was in that I had just been living wtih before, unknowing that it could be dealt with.

I think you should probably definately talk to your pdoc, MD, or pharmacist, but I'd think (non-medical advice) that with frequent checks, that you should be able to take the Celebrex with the Li with no issues, at least for awhile.

But be aware- I accidentally poked my eye with a mascara wand, impregnating my cornea with mascara! My eye doc had to literally tease it out of my eyeball with a needle. I was given numbing drops in my eye, but still had to lay down a lot to keep from fainting. I was out of work (my job is in a computer-related field) and in very enormous pain for about 3 weeks. WHY could I not be given help with a strong pain reliever? BECAUSE I WAS ON CELEBREX and it was not safe to give me other stuff while on Celebrex.

My advice? Stay away from mascara!\\

Love and Light,

Melinda aka Loon

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...